St. John’s Wort

Posted by Lloyd on August 24, 2011
Alternative Medicine

Herbal remedies are big business. The local pharmacy, the chain store, the grocery store and even the convenience stores now stock herbal remedies. It’s so common, most people assume these substances are harmless.


Unfortunately, that is not true. Many of the herbal cheap drugs have side effects; dosage limits and drug interactions just like prescription or over the counter drugs. One herb that has come under new scrutiny recently is St. John’s Wort. This popular herb has been used for years in Europe and now in the US for treating depression.

Herbal remedies have not been tested for safety or efficacy like regular OTC or prescription medications and the FDA does not approve them. Often what we learn about these substances is learned as people experience problems.

Experts are beginning to learn more about St. John’s Wort in this manner.

St. John’s Wort users often experience side effects, whether they are using the herb alone or if they take other medications as well. Common side effects of the herb include insomnia, restlessness and gastrointestinal disturbances. While these side effects may be tolerable or not occur at all in some patients, others have had to discontinue taking it because of their severity.

More worrisome than the side effect profile is the growing list of medications that can interact with St. John’s Wort. It has been known for some time that the herb can interact with the anticoagulant medication warfarin, as well as other antidepressants such as Prozac. Now however, more documented interactions are appearing, involving a wide range of medications. The rest of this article will address some of those interactions.

1. Digoxin

Digoxin is a medication used in people who have congestive heart failure (CHF). When St. John’s Wort was added the serum drug levels of Digoxin were reduced significantly. Conversely, when the patient discontinues the herb, the drug level of Digoxin can rise dramatically. Digoxin is known as a drug with a “narrow therapeutic index” meaning that it is very important for the serum drug level to remain within normal limits to avoid severe adverse side effects. There are actually many herbal medications besides St. John’s Wort that may interfere with Digoxin, so it is probably a good idea to avoid any herbal medication while on Digoxin unless your doctor is aware of what you are using.

2. Oral Contraceptives

There have been numerous reports of patients experiencing breakthrough bleeding and irregular menstrual bleeding when taking St. John’s Wort. Any interference with oral contraceptives has the potential to result in unwanted pregnancies.

3. Warfarin

Warfarin is an anticoagulant medication taken by millions of people. When patients were also taking St. John’s Wort, their anticoagulation levels, or INR were often affected. This could reduce their anticoagulation, thus making them more likely to form a clot.

4. HIV medications

There have been reports of significantly reduced drug levels of some of the HIV medications when the patient has been using St. John’s Wort also. These reduced drug levels can lead to treatment failure as well as allowing the virus the chance to develop resistance to the drugs themselves. Over time this could render a particular drug useless in the fight against HIV.

5. Photosensitivity

Many prescription medications can make a person more sensitive to the sun, and therefore more likely to suffer sunburn in a shorter period of time. Using St. John’s Wort, can make you more sensitive to the sun on its own, with any of those medications may increase the risk for photosensitive reactions. Be very careful about sun exposure if you are using St. John’s Wort.

There are many other potential drug interactions with drugs such as calcium channel blockers and chemotherapy agents. At this time there is not enough evidence to prove whether these potential interactions can pose a threat to a person’s health.

As the popularity of herbal treatments continues to grow we can be assured we will continue to learn of more drug interactions between the herbals and prescription medications. Unfortunately we often learn of these interactions as patients experience them, not in clinical trials. A large part of the problem is that most people who take herbal treatments don’t consider them medications and fail to inform their doctor or their pharmacist that they are taking them. Without that knowledge, the doctor or pharmacist can’t do much to try to help protect you from these possible health risks.

Tags: , ,